Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Taking losartan, multivitamin, aspirin. How to reduce systolic pressure and raise resting heart rate?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3339 Questions
I am a healthy male age 71, 165 lbs., 6'0" living in Florida. I run 1/2 to 1 hour, 6 days a week, sometimes 2 hours on weekends. Every year or two I do a marathon and occasionally run up to 4 hours when training. I run for endurance not speed. My typical Marathon time is now 5:00 to 5:30 at 5 mph. I love running and don't want to stop.

I have been taking 25 mg. losartan every day for the last five years. Until recently my resting BP has averaged 120-125/80-85 with a pulse rate of 60-65. My BP and heart rate were normal during my annual physical in early January 2013. Over the last few months my resting BP has crept up to 140/80 and pulse dropped to 50.

My Cardiologist doesn't seem to concerned, but he is going to run some more tests including a PET scan and a 24 hour "Holter" monitor to include a one hour run.

I don't want to increase the losartan dose because higher doses sometimes make me dizzy. Another factor is that I have experienced two partial seizures not directly related to running but may have to do with dehydration. As a result, five months ago I started taking 500 Mg. Keppra twice a day.

My only supplements are a daily multivitamin, 81 mg. aspirin and 7 g. psyllium fiber husk. I eat a lean, low carb diet and am now eating four smaller meals and one protein drink a day to maintain my weight.

Assuming no major cardiac or circulatory problems, what can I do to reduce my systolic pressure and raise my resting heart rate? Can you recommend any foods or natural supplements that would help?

Thank you for your response, XXXXXXX XXXXXXX

Posted Fri, 19 Apr 2013 in Hypertension and Heart Disease
Answered by Dr. Raju A.T 5 hours later

Thanks for your query.

Resting heart rate of 50beats per minute is a good sign and there is no need to worry about it or plan any intervention. Lowered resting beats indicate improved cardiac health and maintains a good perfusion time so that the organs receive good nutrition.

The blood pressure rise especially the systolic, is a matter of concern. Increased muscle activity can be one reason for such rise in systolic pressure. A simple measure to reduce the systolic pressure is by reducing the pre-load to the heart (blood volume reaching the heart) by a natural diuretic. One such natural and safe diuretic is Cranberry juice. This when consumed during your regular exercise provides good calories, also reduces the preload and subsequently reduces the systolic pressure.

Salt restriction is another natural and effective remedy to reduce the systolic rise.

Hope I answered your query.

Please let me know if there are any other concerns.

Above answer was peer-reviewed by
Follow-up: Taking losartan, multivitamin, aspirin. How to reduce systolic pressure and raise resting heart rate? 3 hours later
Thank you for your information concerning heart rate and systolic BP.

I have been taking my BP in the morning and evening for several days now and my systolic has been in the range of 140 to 144 in the AM at about the same time I take my daily losartan and before I run which is usually in the afternoon. In the evening, at least two hours after a run, my systolic is 130 to 133 with one outlayer at 124. Do you think that the BP difference is due to the overnight depletion of the losartan or due to dehydration during my afternoon run? Would a half dose of losartan twice a day even out the difference?

I drink 12-16 ounces of Gatorade before a one hour run and the same amount of water after the run. Would a diuretic increase the risk of dehydration which may have been a factor causing the partial seizures? I use "Lite" (NaCl/KCl) salt occasionally and normally do not eat high salt prepared foods or high carb snacks. Would a further restriction of NaCl potentially lead to a greater dehydration risk?

My diastolic BP is steady at 78-80 and my heart rate is steady at 48-50 AM & PM.

Your additional advice would be very much appreciated.

Thank you.
Answered by Dr. Raju A.T 38 hours later

Thanks for writing back.

The variation in the BP you mention appears to be due to the uneven dosing of the Losartan. You may have to get the medication revised.

The Blood pressure especially systolic in you could be high basically which is lowered down due to dehydration as you doubt.

I would consider taking equally divided doses of losartan would solve the problem and avoid the diuretics I advised.

Hope I cleared your doubt.

Wish you good health.


Above answer was peer-reviewed by
Follow-up: Taking losartan, multivitamin, aspirin. How to reduce systolic pressure and raise resting heart rate? 23 hours later
Thank you for your further input.

My PET scan appointment is tomorrow. I will discuss the timing and dosage of my losartan medication and suggestions for lowering my sodium salt intake with my cardiologist at that time.

Based on your suggestions, without any diuretics, I changed the time of my meds from mid morning to late evening (9-10 PM) starting Saturday 3/30. This caused a significant change in my AM/PM BP results. Thursday through Saturday my average BP was 135/80. Sunday and today after changing to evening meds, my average BP was 122/70. If this holds up statiscally over time and if I can better manage my sodium salt intake, the BP issue may be solved... for now.

Tomorrow, I will let you know what my cardiologist has to say. I will emphasize that I want to proactively keep my BP under control now rather waiting for it to get worse. My goal is to avoid further interventional therapies as long as possible.
Answered by Dr. Raju A.T 1 hour later
Hi again.

It’s good to hear that you have found out the solution for the problem on your own.

Yes, go ahead and discuss with your doctor about the same.

I wish you recover from the problem soon and have a healthier life ahead.

Good luck.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor